How safe are narcotic painkillers?
- 16 Nov 2010 by jeremey
- pain, pain killers, chronic
I have been having unexplained chronic pain now for about 3-4 months it constantly feels like someone is pouring hot lava all down my neck to my tailbone almost all day long along with soreness and unexplained tiredness, its really taking and emotional and physical and mental toll on me as im getting really depressed and i feel like its never going to end as the cause cannot be found i have tried lots of meds but i think my doc may try me on some narcotic painkillers which im wary about as i dont want to get addicted to them like some people do, im wondering how safe they are if taken ONLY as prescribed no more no less, is it safe to assume i wouldn't get addicted if i take them responsibly?
16 Nov 2010
Very unfortunate that you are in tremendous pain, feel rather sorry for you, yes your apprehensions on narcotic pain killers are correct, they are indeed addictive meds, most of them in any case.
It is presumed that they could be 'safe' if taken strictly according to the way the doc has advised or prescribed, please do keep in mind that all meds/drugs do have some side effects, would suggest that you do talk to the doc who would prescribe narcotic pain killers before you start to take them.
Wish all the luck & recovery from the pain, take care, please.
16 Nov 2010
I'm so sorry you have not found a reason for your pain yet, it can be very depressing for anyone with your problem.
Keep in mind that no matter what we put into our body there are always side affects, even if it is a Herbal remedy, you can take narcotic pain killers, and even if it is for a short time you need to get your pain under control, depression can only get worse if you continue not be able to live a productive life, especially if you have tried other avenues to keep your pain in check.
Having said that, if you take your meds as prescribed by your doctor, and keep in close touch monthly with him/her, you should not have a problem. If you find it necessary to go off a narcotic most doctors will wean you slowly to avoid any withdrawl from the narcotic. Even though you take it as you should you own body adjusts to this medication and depends on it after a while. Thus, making you addicted? No, not the same thing, your body's dependence on this drug is simply that. It's when you take more than you should, or find you are out too soon, and want more etc... so many things can factor into this sort of medical situation. I don't promote the use of narcotics, however without them today, I could not function like I do without them. I raised one family, I've raised three grand-kids, and one still lives with me and is only 7 yrs old, I need to be there for that child, and without my meds, I would be useless. My body has adjusted to these meds, and I would never stop taking them with out the advice or supervision of my PMC Dr. You need to make an educated decision on how you are feeling, and what would be best for you, and take an active part in what your doctors are doing and saying, so YOU can feel better, and get your life back on track... I hope you're soon feeling better..God Bless midwestma
16 Nov 2010
Rajive is not only very intelligent, he is a very good friend. It sounds like you need to see a neurologist. They specialize in nerves and nerve pain. Unfortunately long term use of opiate pain medication will lead to dependence. It does not mean you are raging addict, only that you need help with a serious issue. There are meds on the market that deal specifically with nerve pain. Maybe your doc has tried some of them? But if it comes to getting relief from awful pain, please don't make yourself suffer too long and follow your doctors advice. I'm sure your doc will start you out with the least amount possible to control your pain.
My very best wishes,
3 Dec 2010
If you dont have a history of addiction problems you should be fine. Dependant on how long you are on them though, you will have to be weened off of them because whether you are an addict or not you WILL HAVE WITHDRAWL symptoms the longer you are on them. Just take them as prescribed and you should be fine. My mom is on percocete and but has been on them and other painkillers (taking my grandmas oxycotin and pain patches) for 5yrs and is addicted. She denies it because she can go a day without taking them but I have told her that withdrawls usually come 2-3 days after you stop the meds. Granted, she is in a lot of pain. She is having her second hip replacement as I type and needs her knees done as well as severe help with her back. She has a rediculously severe case of arthritis throughout her body, leaving no cartiledge between her bones/joints. She has a very high pain tolerance but still cannot stand the pain.
Another downfall is the dosage that she has to take because of how long she has been on them. She can take 2 7.5mg percs and not have them help. She was on oxycotin for her first knee replacement and it was only for 10days-she still had mild withdrawls (lower back pain). Even though she is still on percocete, it is not as strong as the oxy- that's why she had withdrawls. I hope this helps answer your question.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been using methadone for pain management but have been unconscious most of that time. I went through withdrawal this weekend but still need ...
5 answers • 26 Aug 2011
I need a suggestions for a painkiller for after my ACL surgery. I have no contraindicators for taking a narcotic. I do not want to take a combo drug ...
1 answer • 31 Oct 2011
They used the word sinthetic? painkillers. I have never taken any pain pills except over the counter Tynelol, Advil etc. They gave me another test ...
2 answers • 8 Feb 2012
... accident Jan 06. Permanent disability from numerous injuries to back and neck. I have tried everything to stop the pain in my legs. Pain can be ...
2 answers • 29 Jul 2013
My dad had a surgery that went poorly and now how has chronic pain to the point of immobility. Unfortunately, this area is near his groin so the ...
2 answers • 4 Feb 2015